Peripheral neuropathy (tingling and sometimes pain) in hands and feet can be a most unpleasant side effect of some chemotherapies. Most of the time, after the drugs are changed to stopped, it vanishes--but not always. When it is intense, it can really create problems with the usual tasks of daily living. For example, it can be hard to button a shirt and type on a computer. If your feet are involved, it can be tough to maintain your usual balance. I have known a couple of women who fell and injured themselves--and one who stood up from a beach chair and fell right into the swimming pool at her feet (fortunately with no damage done).
Here is a helpful article from the NCI. Per usual, I give you a quote and then the link:
Chemotherapy-induced Peripheral Neuropathy
It usually starts in the hands and/or feet and creeps up the arms and legs. Sometimes it feels like a tingling or numbness. Other times, it's more of a shooting and/or burning pain or sensitivity to temperature. It can include sharp, stabbing pain, and it can make it difficult to perform normal day-to-day tasks like buttoning a shirt, sorting coins in a purse, or walking. An estimated 30 to 40 percent of cancer patients treated with chemotherapy experience these symptoms, a condition called chemotherapy-induced peripheral neuropathy (CIPN).
At top, numerous green fibers (fluorescence stained for pan-neuronal protein PGP9.5) show normal innervation in skin tissue taken from the palm of a healthy volunteer, where blue stain shows collagen. At bottom, the lack of green shows a loss of innervation to the epidermis of the palm in a patient with chronic chemoneuropathy. (Images courtesy of Dr. Patrick Dougherty at M. D. Anderson Cancer Center, processed in collaboration with the laboratory of Dr. William Kennedy at the University of Minnesota)
CIPN is one of the most common reasons that cancer patients stop their treatment early. (See sidebar for a list of drugs that can cause CIPN.) For some people, the symptoms can be mitigated by lowering the dose of chemotherapy or temporarily stopping it, which diminishes the pain within a few weeks. But, for other patients, the symptoms last beyond their chemotherapy for months, years, or even indefinitely.